First off; I know that I pledged to do one blog post each day about a different rare disease in order to raise awareness for rare disease day, and I know that I said I’d get it done no matter what “no excuses” but that kind of flew out the window when I ended up being in so much pain that just getting out of bed became a long, tempestuous struggle.
I had the worst headache of my life about a week ago, and with my headaches that’s really saying something. I never went to the hospital though, taking painkillers for my headaches had been recently only making them come back much worse than they started – this is known as rebound headaches. I was doing my best to get every bit of medication out of my system in the hopes that the pain would eventually settle down because of it. And, after a long, long night of being in excruciating pain if I moved even a fraction, the headache finally did relent. That was about the third day in a row that I had been suffering with a fairly severe headache. But, somewhere around the third night something switched in an instant. The throbbing that I would get at the slightest movement became extreme and virtually unbearable. It was one of the most intense pains that I’ve ever felt. I wasn’t at home when it got that bad and the car ride back was miserable. Every tiny bump, every corner felt like a jackhammer to my skull. That would replay in my mind every time I contemplated going to the hospital; getting up, going down the porch stairs, getting in the car and the drive there. They all sounded excruciating when I was doing everything possible to avoid just rolling over in bed.
Anyways, that’s over with, thank goodness. I’ve had to continue my sporadic use of pain killers, functioning with the back and rib pain is just not possible but so far they haven’t given me any major headaches. From what I’ve read online codeine is one of the worst opiate medications for causing rebound headaches. People who take pain medication for headaches are also the ones most likely to suffer from rebound headaches (how fair is that!?). I also found a general rule to follow to help avoid them: 2 days on 5 days off. This means that you can take your medication as needed for two straight days but then you need to wait 5 days before you can take it again. This isn’t a solid rule, my pattern seems to be more along the lines of 3 days on 3 days off. And if I need to break the rule I have to ask myself if getting rid of the pain I’m in and risking a nasty rebound headache is a good trade off. I don’t usually ever even take my painkillers unless I have to. And sometimes the pain is most certainly greater than the risk of the dreaded headache.
Actually, the more I read about pain medication the more bummed out I was. I kept coming across all of these terrible stories about people being given them short term, after surgery etc and then having a horrible time getting off of them because of the headaches and general withdrawal symptoms. Doctors, at least in my experience, don’t do nearly enough to educate people on the long term effects of pain medications. They give them to you and bang, that’s that, stop taking them when your supposed to, no mention of how much you’ll suffer until your body’s clean and clear of them or what to expect. It’s dangerously reckless and it can ruin peoples’ lives.
I should make clear that addiction and physical dependence are two very different things. Addiction comes from reward seeking behavior, looking for the ‘high’, taking more and more pills to get it. Physical dependence is unavoidable if you regularly use painkillers. It doesn’t mean your an addict, it means that you’ve been on the medication long enough for your body to become dependent on it, it has nothing to do with your mind or a high. If I were to take my tylenol 3s or dilaudid on a regular basis my body would no doubt begin to need it and experience withdrawal if I were to stop taking it. It’s no different with antidepressants or beta blockers, you have to ease off of them. That’s what the rebound headaches are. See, if I’m going through a ‘bad spell’ and need to take my meds 5 or 6 days in a row, the day I stop taking them I get the really bad headache. That can create a viscous and painful cycle for a lot of people. You get the rebound headache being unaware that it’s caused by your medication so you take your medication to get rid of it. When the medication wears off and you get another headache you take it again, and on and on. I’m glad I know that now, it’s good to be as aware as possible with your pain and medication patterns. It also sheds light on the way painkillers sometimes make me feel.
I rambled much longer than I’d planned to. I just really wanted to share that with you, I might still be stuck in the rebound cycle if I hadn’t found out what it was. Though, knowing doesn’t make breaking it any less painful. Doctors and nurses never seem to think of that or know it themselves. If I tell them how bad my head hurts the first thing they say is “why haven’t you taken your medication” or “just take your medication”.
“The thing that is really hard, and really amazing, is giving up on being perfect and beginning the work of becoming yourself.” -Anna Quindlen